EMAIL THIS PAGE TO A FRIEND

Journal of medical toxicology : official journal of the American College of Medical Toxicology

A fatal case of thallium toxicity: challenges in management.


PMID 22865288

Abstract

Thallium is a highly toxic compound and is occasionally involved in intentional overdoses or criminal poisonings. Accidental poisonings also occur, but are increasingly rare owing to restricted use and availability of thallium. We report a fatal suicidal ingestion of thallium sulfate rodenticide in which multi-dose activated charcoal (MDAC) and Prussian Blue (PB) were both used without changing the outcome. A 36 year old man ingested an unknown amount of thallium sulfate grains from an old rodenticide bottle. He presented to an emergency department (ED) 45 minutes later with abdominal pain and vomiting. On examination he was agitated with a blood pressure of 141/60 mmHg and a heart rate of 146 beats per minute (bpm). He received MDAC during his initial ED management and was started on PB 18 hours post arrival; he was intubated on the following day for airway protection. The patient continued to be tachycardic and hypertensive and subsequently developed renal failure. On hospital day three, the patient developed hypotension that did not respond to fluids. The patient required vasopressors and was transferred to a tertiary care center to undergo continuous renal replacement therapy (CRRT). The patient died shortly after his transfer. His last blood thallium concentration was 5369 mcg/L, a spot urine thallium >2000 mcg/L, and a 24- hour urine thallium was >2000 mcg/L. Though extremely rare, thallium intoxication can be lethal despite early administration of MDAC and use of Prussian blue therapy. Rapid initiation of hemodialysis can be considered in cases of severe thallium poisoning, to remove additional thallium, to correct acid-base disturbance, or to improve renal function.